Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

problems with amlodpine&hydroxychloroquine


  • Please log in to reply
4 replies to this topic

#1 Lynnie

Lynnie

    Silver Member

  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 01 April 2010 - 05:03 AM

Hello everyone,

I've just spent the most awful week of my life!!! I had been on the drugs for a month and awoke last Tuesday with a fast spreading rash that eventually covered my whole body,a form of urticaria. It has taken a week of steroids and high doses of antihistamines to calm it down. It has left my skin very tight and dry, but aquaeous creams are helping. It's still itchy even though the redness has faded.

Has anyone else suffered like this? It's frightened me to death. My general practitioner has requested an earlier review with my consultant and has told her in the letter what's happened, but if I'm allergic to these types of drugs what options are open to me? Your feed back would be most welcome

Thanks,

Lynn

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 01 April 2010 - 05:33 AM

Hi Lynn,

There are worlds of options left.

Amlodipine is a calcium channel blocker of the dihydropyridine class. There are two other classes of calcium channel blockers available if you can't tolerate any of the dihydropine class. Depending on what your doctor was treating with it, there will be other drugs available than calcium channel blockers.

The same pretty much goes for the hydroxychloroquine. It really depends on what your doctor was treating with it - that will determine what other options are available.

The big thing is to not panic until you've talked to your consultant. Many of us find we don't tolerate one medication or another very well or it's not effective for the particular symptom we're experiencing, so as much as my doctor wouldn't want me to say this, it's a little trial and error, especially at first.

Best wishes,


Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 Margaret

Margaret

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,003 posts
  • Location:Pennsylvania

Posted 01 April 2010 - 06:14 AM

Hi Lynn,

Also, you may still be able to use one but not the other. Perhaps the skin reaction was from a chemical reaction using both at the same time. Your doctor can try one pill of each, in the office, to see if there is an allergic reaction.....it would probably be immediate.

Take care, Everyone.
Margaret

#4 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 01 April 2010 - 08:48 AM

Hi Lynn

Sorry to read about your problem with your drugs. :mellow:

As the others have said, perhaps it may be possible for your consultant to play around with the dosage a little, to give you the benefit of the drugs, but minimising the side effects.

I had a problem when I first took Azathioprine in that my liver enzymes were raised to 95 (the acceptable level is 40 or below); however like your general practitioner my doctor contacted my consultant who suggested we lower the dose a little and after a bit of fine tuning my liver enzymes went down to a 'normal' level and I can still take the drug.

I do hope you have an equally satisfactory outcome. :)

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#5 Lynnie

Lynnie

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 02 April 2010 - 10:03 AM

Thank you for your comforting replies to all. It's helped to throw the questions out and have your advice.

My skin is still of a pinky/red sunburned look at times as am a natural pale blonde and I generally burn if I'm not careful in the summer! I look as if I've been kissed by the sun but not as pleasant!!

I'm allergic to the nifedipine family of drugs too, which are ace blockers. It would seem that the calcium blockers aren't that much better either,as I was on the least doseage of both. I got angina type pains within days with nifedipine. It's taken longer this time for the adlopine to react.

I was put on them to prevent damage to my heart and lungs and for the Raynauds.,Also as suppression to try and halt the disease from getting out of hand, but after the last 10 days, ladies, I'm seriously thinking to let things be for now and take my chances unless the consultant can find a less toxic way to help control my disease. I can't go through it again as I've lost a week at work and it's been so upsetting for my family to see me so distressed. I've felt wretched and very unwell when normally I potter along quite well. be it slowly.

love+hugs to all
Lynn